Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

April 27, 2014Sibley County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 27, 2014, 4:02 AM CDT for Sibley County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2014, 4:02 AM CDT (09:02 UTC)
Expired
Apr 27, 2014, 4:45 AM CDT
In force
43 min
Issued by
NWS Twin Cities, MN

County Sibley County, MN

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WWUS83 KMPX 270902
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 AM CDT SUN APR 27 2014

MNZ067-074-075-270945-
BROWN-NICOLLET-SIBLEY-
402 AM CDT SUN APR 27 2014

...THUNDERSTORMS OVER BROWN COUNTY...MOVING INTO NICOLLET AND SIBLEY 
COUNTIES THROUGH 445 AM CDT...

AT 4 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG 
THUNDERSTORM 6 MILES NORTHEAST OF SLEEPY EYE. THIS STORM WAS MOVING 
NORTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW ULM AIRPORT.
  ST GEORGE.
  SWAN LAKE.
  LAFAYETTE.
  WINTHROP.
  NEW SWEDEN.

LAT...LON 4437 9480 4446 9468 4446 9462 4450 9462
      4460 9449 4456 9401 4424 9463
TIME...MOT...LOC 0902Z 226DEG 26KT 4437 9462

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 27, 3:24 AM CDT, 38 minutes earlier.

Area forecast discussion, Apr 27, 3:24 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 AM CDT SUN APR 27 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 323 AM CDT SUN APR 27 2014

THE SHORT TERM FORECAST CONCERNS REVOLVE AROUND THE IMPACTS OF
THE ANOMALOUSLY STRONG TROUGH LIFTING FROM THE GREAT BASIN REGION
OF THE SOUTHWESTERN CONUS TO THE CENTRAL PLAINS...NAMELY THE
STRONG WINDS TODAY AND POTENTIAL FOR EXCESSIVE RAINFALL TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EXPAND ACROSS THE AREA IN
WAVES TODAY...WHICH WILL MEAN 1-3 HOUR PERIODS OF PRECIPITATION
FOLLOWED BY BRIEF RESPITES BETWEEN WAVES. HAVE TRIED TO CAPTURE THIS
DIFFICULT SCENARIO IN THE HOURLY POP GRIDS...WITH THE AID OF THE
HRRR COMPOSITE REFLECTIVITY. AFTER THE MAIN NOCTURNALLY-DRIVEN ACTIVITY
EXITS THE AREA...EXPECT ACTIVITY TO BECOME MORE SPOTTY IN
NATURE DURING THE MORNING...UNTIL MORE ROBUST AND ORGANIZED
DIURNALLY-DRIVEN SHOWERS AND THUNDERSTORMS ORIGINATED IN THE
VICINITY OF THE SURFACE TROUGH /WARM FRONT/ OVER SODAK/NE/IA LIFT
NORTHEAST INTO THE AREA BY 00Z. TONIGHT WILL BE
INTERESTING...PARTICULARLY FROM A HYDRO PERSPECTIVE...AS PWAT
VALUES SOAR TO 200 PERCENT OF NORMAL AND STRONG 850-700MB MOISTURE
TRANSPORT FEEDS INTO THE AREA NORTH OF THE WARM FRONT. FOCUS WILL
BE ON SOUTHEASTERN MN AND WEST CENTRAL WI...WHERE 1-2 INCH SIX-
HOURLY AMOUNTS APPEAR ACHIEVABLE ON SUNDAY NIGHT. AT THIS
POINT...THE PLACEMENT OF THE KEY PLAYERS FOR SEVERE WEATHER /I.E.
WARM FRONT/ APPEAR TO LIE FAR ENOUGH SOUTH TO KEEP SURFACE BASED
STORMS /AND SEVERE ACTIVITY/ TO THE SOUTH OF MN/WI.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 323 AM CDT SUN APR 27 2014

HIGH CONFIDENCE THAT A LARGE SYNOPTIC SCALE UPPER LOW WILL DOMINATE
THE CENTRAL PART OF THE CONUS THRU THE UPCOMING WEEK.

BY MONDAY...THIS STORM SYSTEM WILL BE VERTICALLY STACKED AND ON THE
WEAKENING SIDE AS IT BEGINS TO FILL AND MENANDER ACROSS THE MIDWEST
AND EVENTUALLY THE GREAT LAKES REGION BEFORE LIFTING OFF TO THE NE
BY NEXT WEEKEND. HOWEVER...DUE TO THE LARGE EXTENT OF THIS SYSTEM
AND VERY LITTLE UPPER SUPPORT TO MOVE IT OUT QUICKLY...MODELS MAYBE
TOO FAST AS IT BEGINS TO LIFT ACROSS THE GREAT LAKES BY THU/FRI. IN
ADDITION...AN UPPER RIDGE WILL BUILD ACROSS SOUTH CENTRAL
CANADA...BASICALLY HOLDING THE UPPER LOW FROM MOVING TO THE NORTH OR
NORTHEAST. THE MEAN UPPER FLOW WILL BE EAST TO WEST ACROSS SOUTHERN
CANADA WHICH LEADS TO THE LOW CONFIDENCE ON HOW QUICK THIS SYSTEM
BEGINS TO MOVE OUT.

WHAT THIS MEANS AT THE SFC IS A LONG PERIOD OF
CLOUDS...PRECIPITATION AND COOL CONDS. THE BEST CHC/S OF WIDESPREAD
PRECIPITATION ALONG WITH LOCALLY HEAVY RAINFALL WILL OCCUR BEFORE
MONDAY...WITH MAINLY DIURNALLY DRIVEN AFTN/EVENING SHRA IF ANY
BREAKS IN THE OVERCAST OCCURS. THERE IS EVEN A CHC OF SNOW SHOWERS
MONDAY NIGHT/TUESDAY MORNING...AND AGAIN TUESDAY NIGHT/WEDNESDAY
MORNING AS COLDER TEMPS WRAP AROUND THE CORE OF THIS SYSTEM EARLY
NEXT WEEK. TEMPS WILL LIKELY HOLD IN THE 40S AND LOWER 50S FOR HIGHS
AND LOWS IN THE 30S AND LOWER 40S. ALTHOUGH LIKELY AND HIGH CHC POPS
SEEM REASONABLE THRU WEDNESDAY AS THE CORE OF THE MAIN STORM SYSTEM
MOVES OVERHEAD...THERE WILL BE A GENERAL LOWERING OF THE CHC/S BY
LATER IN THE WEEK AS THE DEEPER MOISTURE AND ENERGY FROM THE UPPER
LOW MOVES FURTHER AWAY. AGAIN...THIS IS HIGHLY DEPENDENT ON WHEN THE
UPPER LOW MOVES OUT OF THE REGION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1039 PM CDT SAT APR 26 2014

THE GENERAL TREND TOWARD DETERIORATING CONDITIONS STILL LOOKS TO
BE INTACT AS WE MOVE THROUGH THE FORECAST PERIOD. STILL A FAIR
DEGREE OF UNCERTAINTY WITH RESPECT TO WHEN WE/LL SEE INDIVIDUAL
WAVES OF PCPN OVER THE UPCOMING 24 HOURS... BUT TRENDED TOWARD
LATEST HRRR AND CAM SOLUTIONS. THESE SUGGEST CURRENTLY LINGERING
PCPN WILL LIFT NORTH AND SLOWLY DISSIPATE OVERNIGHT... WITH
REDEVELOPMENT AND BLOSSOMING OF PCPN OVER THE SOUTH LATER TONIGHT
INTO SUNDAY MORNING AS BETTER LARGE SCALE FORCING WORK INTO THE
AREA IN ADVANCE OF UPPER WAVE AND SURFACE LOW. THE REAL QUESTION
THEN BECOMES WHETHER AND WHEN WE/LL SEE GAPS IN THE PCPN... AND
WHEN LOWER CEILINGS WILL ARRIVE TO STAY. WAS A BIT MORE OPTIMISTIC
IN HANGING ONTO HIGHER CEILINGS A BIT LONGER THAN PREVIOUS
FORECAST... MORE IN LINE WITH LATEST NAM... BUT COULD CERTAINLY
SEE THAT NOT OCCURRING SHOULD THE LOW LEVEL MOISTEN MORE QUICKLY
THAN SUGGESTED. COULD ALSO SEE LOWER VISIBILITIES... BUT MUCH WILL
DEPEND ON PCPN RATES AND DEGREE OF BR WHICH OCCURS WITH THE PCPN.

KMSP...HAVE DECENT CONFIDENCE ON THE OVERALL TRENDS AND CHANGES...
BUT TIMING OF PCPN WAVES COULD EASILY DIFFER BY SEVERAL HOURS...
AND ULTIMATE CEILINGS/VISIBILITIES COULD BE WORSE THAN INDICATED A
BIT SOONER. STRONG EAST WINDS FOR MOST OF THE PERIOD STILL LOOK TO
BE A GOOD BET... BUT THE GUSTINESS IS STILL QUESTIONABLE.

/OUTLOOK FOR KMSP/
MONDAY...MVFR CEILINGS AND VISIBILITIES... IFR POSSIBLE. PERIODS
OF RAIN... CHANCE OF THUNDER. EAST WIND 15 TO 25 KT BECOMING
NORTHEAST.
MONDAY NIGHT...MVFR CEILINGS AND VISIBILITIES... IFR
POSSIBLE. PERIODS OF RAIN... CHANCE OF THUNDER. NORTHEAST WIND 10
TO 20 KT.
TUESDAY AND TUESDAY NIGHT...MVFR CEILINGS AND VISIBILITIES... IFR
POSSIBLE. PERIODS OF RAIN. NORTHEAST WIND 10 TO 20 KT BECOMING
NORTH.
WEDNESDAY...MVFR CEILINGS AND VISIBILITIES. RAIN LIKELY.
NORTH WIND 10 TO 20 KT BECOMING NORTHWEST.

&&

.HYDROLOGY...
ISSUED AT 323 AM CDT SUN APR 27 2014

WESTERN WISCONSIN RIVERS SILL REMAIN A FOCI...PARTICULARLY OVER
THE NEXT 24 TO 36 HOURS...WITH WIDESPREAD 1-2 INCH RAINFALL
AMOUNTS EXPECTED. AS OF NOW HOWEVER...THE HIGHER PROBABILITIES FOR
3+ TOTALS APPEAR TO LIE SOUTH AND EAST OF THE AREA...WHICH IS WHAT
THE RIVERS IN WESTERN WI WOULD NEED FOR FLOODING TO OCCUR.
THEREFORE...THE RISK REMAINS LOW UNLESS CONVECTION TONIGHT GETS
OUT OF HAND FROM A HEAVY RAIN STANDPOINT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ041-047-048-
     054>058-064>066-073.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR MNZ067-074>077-082>085-091>093.

WI...NONE.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...TRH
HYDROLOGY...LS
Hazardous weather outlook, Apr 27, 3:33 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 AM CDT SUN APR 27 2014

MNZ073>076-082>085-091>093-280845-
REDWOOD-BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-WASECA-STEELE-
MARTIN-FARIBAULT-FREEBORN-
333 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG EAST WINDS ARE EXPECTED THROUGH THE EVENING. STRONG
THUNDERSTORMS WILL BE POSSIBLE IN FAR SOUTHERN MINNESOTA...MAINLY
SOUTH OF INTERSTATE 90. HAIL AND GUSTY WINDS WILL ACCOMPANY THE
STRONGEST STORMS. LOCALIZED HEAVY RAINFALL MAY CAUSE SOME
FLOODING CONCERNS IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS THROUGH MONDAY
EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS SHOULD
MONITOR LOCAL CONDITIONS THIS AFTERNOON AND EVENING.

MNZ041>045-047>070-077-078-WIZ014>016-023>028-280845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-RICE-
GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
333 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. SEVERE WEATHER IS NOT
EXPECTED. LOCALIZED HEAVY RAINFALL MAY CAUSE SOME FLOODING
CONCERNS IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS THROUGH MONDAY
EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Apr 27, 4:02 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 AM CDT SUN APR 27 2014

MNZ067-074-075-270945-
BROWN-NICOLLET-SIBLEY-
402 AM CDT SUN APR 27 2014

...THUNDERSTORMS OVER BROWN COUNTY...MOVING INTO NICOLLET AND SIBLEY
COUNTIES THROUGH 445 AM CDT...

AT 4 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF SLEEPY EYE. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW ULM AIRPORT.
  ST GEORGE.
  SWAN LAKE.
  LAFAYETTE.
  WINTHROP.
  NEW SWEDEN.

LAT...LON 4437 9480 4446 9468 4446 9462 4450 9462
      4460 9449 4456 9401 4424 9463
TIME...MOT...LOC 0902Z 226DEG 26KT 4437 9462

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:14 AM CDTSpecial Weather StatementMPXRice31 min
Apr 27, 10:48 AM CDTSpecial Weather StatementMPXGoodhue27 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.